Translator Disclaimer
November 2014 Regularity and stochastic homogenization of fully nonlinear equations without uniform ellipticity
Scott N. Armstrong, Charles K. Smart
Ann. Probab. 42(6): 2558-2594 (November 2014). DOI: 10.1214/13-AOP833

Abstract

We prove regularity and stochastic homogenization results for certain degenerate elliptic equations in nondivergence form. The equation is required to be strictly elliptic, but the ellipticity may oscillate on the microscopic scale and is only assumed to have a finite $d$th moment, where $d$ is the dimension. In the general stationary-ergodic framework, we show that the equation homogenizes to a deterministic, uniformly elliptic equation, and we obtain an explicit estimate of the effective ellipticity, which is new even in the uniformly elliptic context. Showing that such an equation behaves like a uniformly elliptic equation requires a novel reworking of the regularity theory. We prove deterministic estimates depending on averaged quantities involving the distribution of the ellipticity, which are controlled in the macroscopic limit by the ergodic theorem. We show that the moment condition is sharp by giving an explicit example of an equation whose ellipticity has a finite $p$th moment, for every $p<d$, but for which regularity and homogenization break down. In probabilistic terms, the homogenization results correspond to quenched invariance principles for diffusion processes in random media, including linear diffusions as well as diffusions controlled by one controller or two competing players.

Citation

Download Citation

Scott N. Armstrong. Charles K. Smart. "Regularity and stochastic homogenization of fully nonlinear equations without uniform ellipticity." Ann. Probab. 42 (6) 2558 - 2594, November 2014. https://doi.org/10.1214/13-AOP833

Information

Published: November 2014
First available in Project Euclid: 30 September 2014

zbMATH: 1315.35019
MathSciNet: MR3265174
Digital Object Identifier: 10.1214/13-AOP833

Subjects:
Primary: 35B27, 35B45, 35D40, 35J70, 60K37

Rights: Copyright © 2014 Institute of Mathematical Statistics

JOURNAL ARTICLE
37 PAGES


SHARE
Vol.42 • No. 6 • November 2014
Back to Top